Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 23, NWS Phoenix, AZ

July 23, 2020La Paz County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 23, 2020, 11:59 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 11:59 PM MST (06:59 UTC)
Expired
Jul 24, 2020, 2:12 AM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties La Paz County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 167 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 7.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WGUS55 KPSR 240659
FFWPSR
AZC012-013-241100-
/O.NEW.KPSR.FF.W.0023.200724T0659Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1159 PM MST Thu Jul 23 2020

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  East Central La Paz County in west central Arizona...

* Until 400 AM MST.

* At 1159 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Gladden and Aguila.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3397 11335 3399 11333 3406 11334 3407 11336
      3407 11335 3407 11334 3408 11334 3399 11332
      3400 11330 3400 11308 3399 11309 3396 11312
      3387 11312 3380 11317 3382 11326 3381 11335
      3382 11335 3384 11337 3390 11334 3391 11335

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
3 follow-up statements
807 
WGUS75 KPSR 240706
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1206 AM MST Fri Jul 24 2020

AZC012-013-241100-
/O.CON.KPSR.FF.W.0023.000000T0000Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
1206 AM MST Fri Jul 24 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM MST EARLY THIS 
MORNING FOR MARICOPA AND EAST CENTRAL LA PAZ COUNTIES...

At 1206 AM MST, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1 and 2 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Gladden and Aguila.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3381 11335 3382 11335 3384 11337 3390 11334
      3391 11335 3396 11335 3396 11333 3399 11331
      3400 11330 3400 11308 3396 11312 3387 11312
      3380 11317 3382 11326

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
553 
WGUS75 KPSR 240838
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
138 AM MST Fri Jul 24 2020

AZC012-013-241100-
/O.CON.KPSR.FF.W.0023.000000T0000Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
138 AM MST Fri Jul 24 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM MST EARLY THIS 
MORNING FOR MARICOPA AND EAST CENTRAL LA PAZ COUNTIES...

At 138 AM MST, Doppler radar indicated thunderstorms had produced 
heavy rain across the warned area. Between 1 and 2.5 inches of rain 
have fallen. Flash flooding is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Gladden and Aguila.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3381 11335 3382 11335 3384 11337 3390 11334
      3391 11335 3396 11335 3396 11333 3399 11331
      3400 11330 3400 11308 3396 11312 3387 11312
      3380 11317 3382 11326

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
709 
WGUS75 KPSR 240912
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
212 AM MST Fri Jul 24 2020

AZC012-013-240922-
/O.CAN.KPSR.FF.W.0023.000000T0000Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
212 AM MST Fri Jul 24 2020

...FLASH FLOOD WARNING IS CANCELLED FOR MARICOPA AND EAST CENTRAL LA 
PAZ COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3381 11335 3382 11335 3384 11337 3390 11334
      3391 11335 3396 11335 3396 11333 3399 11331
      3400 11330 3400 11308 3396 11312 3387 11312
      3380 11317 3382 11326

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:20 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 23, 10:20 PM MST, 1 hour 39 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
1020 PM MST Thu Jul 23 2020

.UPDATED...Updated aviation discussion.

&&

.SYNOPSIS...
The combination of increasing moisture levels and a pair of upper-
level disturbances moving in from the west and southeast  will bring
better chances for showers and thunderstorms through Friday over
south central Arizona including the Phoenix metro. Southwest Arizona
and southeast California will generally remain dry as the moisture
remains further east. Lingering thunderstorm chances may continue
into Saturday before rain chances decrease for Sunday into the first
half of next week. Temperatures will be below normal for most
locations through the weekend before warming back up above normal
for the first half of next week.

&&

.DISCUSSION...

At 8 pm this evening, convection across the central and western
deserts was minimal at best; even the storms that had fired west of
Maricopa County (where sunshine was more plentiful and CAPE was
higher) had dissipated. Plot data continued to depict a large, open
wave upper trof over the desert southwest with the axis well to the
west of Phoenix. The trof was keeping somewhat drier and more stable
air over the far western deserts, while facilitating a spread of
monsoon moisture northward across the eastern half of Arizona. At
this time dynamics associated with the trof were weak, as were wind
fields. Steering flow was south-southwest and not much more than
10kt. Despite weak difluence over south-central Arizona at 500mb,
very cool temperatures due to continued cloud cover and earlier
showers have really acted to stabilize things, resulting in the
minimal amount of convection currently observed. Surface temps
across the lower central deserts were running from around 90 to the
mid 90s at 8 pm, and surface dewpoints were in the low to mid 60s.
Given the low end dynamics, and relative stability due to cool temps
and diminished CAPE, we decided to cancel the Flash Flood Watch for
the burn scars east of Phoenix. For the rest of the evening and into
Friday morning, we should continue to see considerable mid/high
clouds spreading north across the area with generally isolated
showers embedded within from time to time. Although a stray
thunderstorm cannot be ruled out, for the most part any convection
should mostly result in weaker showers going into Friday morning.

.PREVIOUS DISCUSSION...

Radar this afternoon showed showers and thunderstorms primarily
over parts of western Maricopa County. A few of these storms earlier
this afternoon became strong to severe, producing gusty winds and
heavy rainfall. A few gages in the West Valley have picked up
upwards of 0.50-.075" of rainfall so far this afternoon with this
activity. HiRes guidance keeps isolated showers and thunderstorms
over the lower deserts continuing over the next several hours before
dissipating early this evening. Temperatures will top out below
normal in the Phoenix area thanks to ongoing convection and
extensive cloud cover over much of south-central Arizona.

This morning's 23/12Z PHX sounding showed a PWAT value of 1.77 which
is above the max moving average per SPC's sounding climatology page.
The moist mid-level atmospheric profiles have allowed for storms
popping up to produce locally heavy rain and even some flash
flooding. DCAPE values for this afternoon look to remain above 1,000
J/kg, so any additional thunderstorms that develop will have the
potential to produce strong outflows with an isolated incident or
two of severe gusts. SPC mesoanalysis showed around 1,000 J/kg to as
high as 2,000 J/kg of MUCAPE over much of south-central Arizona this
afternoon. We may see additional convection fire up along outflow
boundaries through the next several hours. Blowing dust over
Maricopa and Pinal Counties does not look to be as big of a threat
due to convection that occurred over dust prone areas earlier this
morning. Localized areas of blowing dust will still be possible but
confidence in any dust storms occurring is low. Further east over
southern Gila County, little convection has developed this afternoon
thanks to extensive cloud cover coming from showers and
thunderstorms over southeast Arizona. It's not out of the question
that we could see a few isolated showers and thunderstorms develop
over the higher terrain this afternoon and evening, but coverage for
this area is much lower than originally anticipated. A Flash Flood
Watch remains in effect for the Bush, Sawtooth, and Woodbury Burn
Scars through 10 PM MST this evening.

Dynamic forcing associated with the inverted trough moving through
and the relatively moist environment should support lingering shower
and isolated thunderstorm activity into the overnight hours tonight
into early Friday during which heavy rainfall would be the primary
threat. However, most models show a relative lull in activity for
most of south central Arizona. At the current moment, it looks like
Friday will generally be a more suppressed day convection-wise over
the Phoenix metro as the first inverted trough exits the region, but
the presence of the trough to the west and potential new MCVs
developing over Sonora and/or southeast Arizona moving northwest
could trigger some convection over south-central Arizona. In
addition, with the relative lack of convection so far this afternoon
from what was previously anticipated, the environment may still be
primed for convection tomorrow. More confidence exists that another
complex of storms will move up from Mexico into southeast and
eastern Arizona, potentially causing quite a bit of rainfall over
Gila County on Friday night into Saturday with lower amounts over
the Phoenix metro. Another Flash Flood Watch that includes the Blue
River Fire burn scars may have to be issued for that period if it
materializes. WPC currently has a Day 2 slight risk of excessive
rainfall to address this threat.

Saturday's forecast is uncertain given it will depend upon how
convection evolves over the next few days, but the setup will still
be favorable for isolated to scattered thunderstorms in the Valley
and greater coverage over the higher terrain provided we remain
unstable without overcast conditions. As synoptic features expand
and contract, there will be fluctuations in how far west the richer
moisture gets with the moisture gradient remaining over western
Arizona. Disturbances within the southwesterly flow aloft could
possibly aid storm development but timing/track/strength of any of
those features that would make a difference is difficult at the
current moment. Regardless, the broader model ensemble is still
supporting a drying and warming trend that will begin on Sunday and
last into the first half of next week as PWAT values gradually drop
from 1.6-1.8" today and Friday to 1.2-1.4" by Sunday. Temperatures
should increase back to seasonal normals or slightly above for the
first half of next week with isolated thunderstorm chances confined
to the higher terrain of Gila County by Monday as the mid-to-upper
level ridge attempts to migrate further west towards the Desert
Southwest. Some model ensembles that put this ridge more over the
Four Corners region forecast another active period of monsoonal
thunderstorms with potentially a greater heavy rainfall threat for
the second half of next week as a more pronounced inverted trough
from the east currently associated with TD Eight in the Gulf of
Mexico moves into the region.

&&

.AVIATION...Updated at 0520Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Deep plume of monsoon moisture continues to stream north across
eastern Arizona this evening; thick clouds with embedded showers
have really kept temps down and limited instability. Given lack of
activity currently in place over the Phoenix area, and limited
instability, combined with minimal convection suggested by several
hi-res models, opted to remove showers/storms from the TAFs with
the latest issuance. Chances for a shower/storm rest of tonight not
zero but confidence too low in terms of timing or location to
mention precip and don't want to just broad brush VCSH for a long
period of time. Winds tonight should generally favor the southeast
less than 10kt.

Another threat for showers/storms again Friday afternoon and evening
but confidence is low and no precip will be mentioned in the latter
portion of the TAFs at this time. There will likely be some
convection developing over high terrain northeast and southeast of
Phoenix Friday later afternoon and evening, so some outflow winds
may work into the terminals after 01z. Decided to make a nod to this
in the TAFs by making a wind shift after 02z from either NE or SE
depending on the terminal location.

Southeast California/Southwest Arizona including KIPL and KBLH:

Conditions look to stay dry over the terminals through the TAF
period. At KIPL, winds favor the west overnight before becoming
light variable or light southeast after 12z. Winds likely to return
to the southeast Friday afternoon. At KBLH, winds will continue to
favor the south next 24 hours with speeds mostly 12kt or less.

&&

.FIRE WEATHER...
Sunday through Thursday:
Monsoonal moisture and isolated thunderstorms with below normal
temperatures are expected primarily east of Phoenix over the
higher terrain Sunday through early next week. Southeast
California will remain dry with near normal temperatures during
this time while temperatures over the lower deserts of Arizona
remain near to slightly below normal. Minimum relative humidity
values will generally be in the 20-30% range across the lower
deserts of south- central Arizona (30-40 percent higher terrain)
during this time with values in the teens over southeast
California. Overnight recovery above 30% is expected for all
locations with values above 50% over the higher terrain of Gila
County. Diurnal winds are expected aside from any gusty outflows
associated with thunderstorms.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.

CA...None.
&&

DISCUSSION...CB
PREVIOUS DISCUSSION...Smith/Hopper
AVIATION...CB
FIRE WEATHER...Smith/Hopper

In the hours before

Special weather statement, Jul 23, 10:36 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1036 PM MST Thu Jul 23 2020

AZZ534-240615-
Aguila Valley AZ-
1036 PM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1115 PM
MST...

At 1036 PM MST, Doppler radar was tracking a strong thunderstorm near
Aguila, or 25 miles west of Wickenburg, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gladden and Aguila.

This includes US Highway 60 between mile markers 75 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3381 11307 3380 11329 3392 11334 3395 11333
      3397 11301
TIME...MOT...LOC 0536Z 178DEG 7KT 3388 11319

AD
Special weather statement, Jul 23, 11:15 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1115 PM MST Thu Jul 23 2020

AZZ533-534-538-240700-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
1115 PM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL MIDNIGHT MST...

At 1115 PM MST, Doppler radar was tracking a strong thunderstorm near
Gladden, or 30 miles northwest of Tonopah, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gladden and Aguila.

This includes US Highway 60 between mile markers 66 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3377 11310 3367 11341 3392 11350 3400 11336
      3401 11332 3400 11312
TIME...MOT...LOC 0615Z 165DEG 9KT 3382 11330

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:47 PM MSTSpecial Weather StatementPSR58 min
Jul 23, 10:36 PM MSTSpecial Weather StatementPSR39 min
Jul 23, 11:09 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Jul 23, 11:15 PM MSTSpecial Weather StatementPSR45 min
Jul 24, 10:29 AM MSTFlash Flood WatchPSRGila8 hr
Jul 24, 3:49 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 24, 4:58 PM MSTSpecial Weather StatementPSRMaricopa47 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.